MAUDE Adverse Event Report: ARTHREX, INC. 1.5MM HEX DRIVER SOLID, CMP FT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

ARTHREX, INC. 1.5MM HEX DRIVER SOLID, CMP FT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1.5MM HEX DRIVER SOLID, CMP FT
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/13/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.
 
Event or Problem Description
It was reported that during an (b)(6) 2020 hammertoe procedure was performed using arthrex ar-8725-xxh compression ft screws.Upon insertion of the headless screws, two of the cannulated 1.5mm hex drivers (ar-8737-37) and one 1.5mm solid driver (ar-8737-45) broke.Standard technique was used to insert the headless compression screws.As the near end of the headless crew was roughly 3 mm from crossing the dip joint, the portion of the cannulated driver engaged with the headless crew broke.The surgeon was attempting to only fuse the pip joint of the 2nd toe.He was able to remove the broken cannulated driver portion from the head of the screw and re-engage a second cannulated driver.The second driver again broke in the same fashion as the first, except this time the surgeon was attempting to back the screw out.A third driver, a solid 1.5 hex, was then used which also subsequently broke.The surgeon then attempted to mallet the screw across the dip joint to no avail.The screw was left crossing both the pip and dip joints and thus altering the end result of the case.Pictures have been provided to arthrex and attached to the file.Additional information obtained 8/19/2020: there were no driver fragments left in the patient.No drill guide was used.The 2.0mm cannulated drill was used over the top of a 0.86 guidewire.The drivers were used by hand.The drivers were discarded at time of procedure and are unavailable to return for evaluation.

Brand Name
1.5MM HEX DRIVER SOLID, CMP FT
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key10482226
Report Number1220246-2020-02112
Device Sequence Number16448644
Product Code LXH
UDI-Device Identifier00888867197787
UDI-Public00888867197787
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number1.5MM HEX DRIVER SOLID, CMP FT
Device Catalogue NumberAR-8737-45
Device Lot Number011843
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/18/2020
Initial Report FDA Received Date09/02/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;